Virginia, 2007

Drought in Virginia, December 1 to 31, 2007

December 1 to 31, 2007 · NWS RLX · 2 events in 2 counties and zones

5 inches, or about an inch below normal. 8 inches, for one of the least amounts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Monthly precipitation was mostly 2.5 to 3.5 inches, or about an inch below normal. John Flannagan Lake measured only 1.8 inches, for one of the least amounts. As is typical during the winter months, surface water flow continued to improve. However, the D2 and D3 drought intensities lingered, as the heavier December precipitation remained further to the north.

The cooperative observer at Clintwood measured only 33.25 inches for the entire year. For this Dickenson County community, 2007 was the driest year since records began in 1963.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 30, 9:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 30, 9:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
930 PM EST FRI NOV 30 2007

.SYNOPSIS...
HIGH PRESSURE OVERNIGHT....FOLLOWED BY AN APPROACHING WARM FRONT
LATER ON SATURDAY. THE WARM FRONT PUSHES NORTH OF THE AREA SATURDAY
NIGHT...THEN A STRONG COLD FRONT CHARGES THROUGH SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH SATURDAY/...
NOT MUCH CHANGE FOR THE OVERNIGHT PERIOD. CIRRUS MAY THICKEN A BIT
OVERNIGHT IN STRONG WESTERLY FLOW ALOFT. WINDS WEAKENING
SLOWLY...SHOULD STILL DIE OFF EARLY ENOUGH TO ALLOW TEMPERATURES
TO FALL CLOSE TO PREVIOUSLY FORECAST LOWS...GIVEN ALSO DRY DEWPOINTS.
DID RAISE THEM A DEGREE HERE AND THERE THOUGH.

PREVIOUS NEAR TERM...
ON SATURDAY...MODELS SHOW RAPID CHANGES AS A WARM
FRONT LIFTS QUICKLY NORTH AND EAST. THE FRONT WILL BE JUST ON OUR
DOORSTEP BY SATURDAY EVENING. THERE WILL BE INCREASING CLOUDS
AHEAD OF THE FRONT...BECOMING MOSTLY CLOUDY MOST AREAS BY LATE
SATURDAY AFTERNOON. THIS WILL KEEP TEMPERATURES ON THE LOWER SIDE
OF GUIDANCE OVER THE SOUTH AND WEST. AS IS TYPICALLY THE
CASE...THE BEST MOISTURE AND LIFT AHEAD OF THE FRONT WILL BE WEST
AND NORTH OF OUR AREA. SO WHILE BRINGING IN WARM ADVECTION CLOUDS
FAIRLY QUICKLY...WILL NOT INTRODUCE ANY PRECIP AHEAD OF THE FRONT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
WARM FRONT SET TO PUSH NORTH OF CWA BY 09Z SUNDAY.  ISENTROPIC LIFT
PRECIP SETS UP NORTH OF CWA WITH WARM FRONTAL BOUNDARY.  SURFACE LOW
NOW OVER MICHIGAN WILL HEAD EAST AND REDEVELOP JUST OFF THE NEW
ENGLAND COAST...SOUTH OF LONG ISLAND.  THIS WILL SEND A STRONG COLD
FRONT THROUGH CWA.  FROPA SIMILAR WITH THE 12Z RUNS OF NAM12 AND
GFS...BOTH SHOWING FRONT CLEARING AREA BY 09Z MONDAY.  NICE 55-60 KT
JET AT H85 ROLLING THROUGH AHEAD OF FRONT WITH GOOD MOISTURE TRANS
00-06Z MONDAY.  EXPECT A DECENT SHOT OF RAIN AHEAD OF FROPA...TOTAL
AMTS AROUND AN INCH EXPECTED.  DECREASED POPS FROM WEST TO EAST
FOLLOWING FROPA.  KEPT LOW CHC POPS IN FROM CRW NORTH AND
EAST...WITH POPS OF 45 FOR MOUNTAINS...AS POST FRONTAL UPSLOPE JUST
STARTS TO BEGIN AT 12Z MONDAY.  H85 TEMPS PLUMMET 12-18 DEGREES C
FROM 06Z TO 12Z MONDAY...WITH A MINUS 10C BULLSEYE OVER CENTRAL WV
AT 12Z.  CHG OVER TO RW-SW FROM WEST TO EAST AS PRECIP ENDS IS
POSSIBLE AS THE COLD AIR WORKS ITS WAY IN.

H85 WINDS STAY STRONG POST FRONT...WITH 50KTS SHOWING UP ON 12Z RUN
OF NAM12.  A LITTLE LOWER ON 12Z GFS.  BUMPED UP WINDS FOR MONDAY
MORNING WITH GOOD CAA MATERIALIZING AND GOOD MOMENTUM TRANSFER.

TEMPS AND PRECIP TYPE A LITTLE TRICKY EARLY IN THE PERIOD...WITH
MAV/MEX SHOWING MANY AREAS OF NORTHERN CWA BELOW FREEZING COME EARLY
SUNDAY MORNING...WITH SCHC POPS BEING INTRODUCED FAR NW CWA 06Z
SUNDAY. FEEL GUIDANCE TEMPS ARE TOO LOW WITH WAA KICKING IN
EARNEST.  COULD BE A BRIEF ONSET OF LGHT FRZ RAIN AROUND EKN 12Z
SUNDAY...BUT SHOULD VERY QUICKLY CHG TO LIQ.  A WARM DAY SUNDAY IN
WARM SECTOR WITH MANY PLACES SURPASSING 50F.  INCREASED DROP IN
TEMPS 09-12Z MONDAY FOLLOWING FROPA...WITH CAA AND -8 TO -10C AT H85.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
NO MEMORABLE STORMS...BUT AT LEAST THE ENVIRONMENT WILL MATCH THE
CALENDAR...DECEMBER.

INJESTED 12Z GRIDDED MOS FOR DAY 4 THRU 7 AS STARTING POINT...BUT
LEFT AND FINED TUNED OUR PREVIOUS GRIDS/FORECAST FOR DAY 3-MONDAY.
MOST TIME SPENT IN DAY 3 INTO 4 FORECAST...WITH WIND AND SNOW
SHOWERS.

HAVE WIND GUSTS OF 25 TO 30 KNOTS COMMON MONDAY IN THE HOURLY WIND
FORECAST/GRIDS...WITH 35 KNOTS OVER THE WV MOUNTAINS.  ALSO LEFT
POPS MUCH HIGHER MONDAY INTO MONDAY EVENING ESPECIALLY FOR THE EKN
VCNTY FOR SNOW SHOWERS...WITH POP GRADIENT FROM AROUND 60 PCT EKN
VCNTY FALLING DOWN TO AROUND 20 POPS IN TRI STATE NEAR HTS MONDAY
AND MONDAY EVENING.

FRESHENED THE CRWHWORLX - BUT ESSENTIALLY THE SAME 2 HAZARDS OF WIND
GUSTS IN THE MOMENTUM TRANSFER BEHIND FRONT THRU MONDAY
AFTERNOON...AND THE POSSIBILITY OF SNOW ADVISORIES OVER THE MOST
PRONE UPSLOPE COUNTIES SUCH AS RANDOLPH.

STILL HAVE 850 TEMPS COLLAPSING BY 12Z MONDAY...SO HAVE MOSTLY SNOW
SHOWERS IN LOWLANDS BY 12Z.  LOWERED TEMPS FROM PREVIOUS FORECAST
FOR THE HIGH TERRAIN AT 12Z WITH LOWER 20S AOA 3500 FEET.

IN THE SNOW SHOWER UPSLOPE EVENT MONDAY INTO EARLY
TUESDAY...MOISTURE AND FETCH STILL NOT IDEAL...BUT AT LEAST THE
CRYSTAL GROWTH BETTER THAN PREVIOUS EVENTS THIS AUTUMN.

THINKING UPSLOPE WANES MONDAY NIGHT INTO TUESDAY MORNING.

STILL DIFFICULT TO TIME UPPER AIR DISTURBANCES IN THE BOARD UPPER
LEVEL TROF IN THE EAST AND THE FAST FLOW ALOFT OVER US.  BEST
SUPPORT SEEMS TO BE TUESDAY NIGHT...AHEAD OF THE SURFACE CLIPPER.
CLIPPER STILL PROGGED TO PASS WEST TO EAST...TO OUR NORTH
WEDNESDAY...SO ANY PCPN DURING THE DAY ON WEDNESDAY COULD BE EITHER
LIGHT RAIN OR SNOW SHOWERS ESPECIALLY OVER SOUTHERN COUNTIES.  THEN
COLDER LOW LEVELS AGAIN BY 12Z THURSDAY.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
18Z FRIDAY THRU 18Z SATURDAY...LITTLE EXCEPT CIRRUS THROUGH 12Z
SATURDAY. WARM FRONTAL ACTION WILL ALLOW CLOUDS TO THICKEN AND
LOWER THROUGH THE DAY SATURDAY. CEILINGS WILL REMAIN VFR
THOUGH...WITH BASES GETTING DOWN TO AROUND 7-8 THOUSAND FEET BY
00Z SUNDAY. WINDS WILL GENERALLY BE LIGHT.

AVIATION OUTLOOK /AFT 18Z SAT/...IFR WX PSBL SUNDAY AFTERNOON AND
SUNDAY NIGHT IN RAIN.

&&

.EQUIPMENT...
THE KRLX 88D IS DOWN DUE TO A HARDWARE FAILURE...AND WILL BE DOWN
UNTIL FURTHER NOTICE AS PARTS NEED TO BE ORDERED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV
NEAR TERM...CL
SHORT TERM...29
LONG TERM...KTB
AVIATION...CL
EQUIPMENT...CL
Hazardous weather outlook, Nov 30, 3:59 PM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EST FRI NOV 30 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>036-012100-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
359 PM EST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL WHIP THROUGH SUNDAY NIGHT. GUSTY WINDS
ARE LIKELY SUNDAY NIGHT AND MONDAY...WITH GUSTS OF 35 TO 40 MPH EXPECTED.

IF STRONGER GUSTS BECOME LIKELY...A WIND ADVISORY MAY HAVE TO BE
POSTED FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ037>040-046-047-012100-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
359 PM EST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH THE PASSAGE OF A POWERFUL COLD FRONT...STRONG GUSTY WINDS
ARE LIKELY SUNDAY NIGHT AND MONDAY...ESPECIALLY ACROSS THE HIGH
ELEVATIONS. IF GUSTS OF 40 TO 50 MPH BECOME LIKELY...WIND
ADVISORIES WOULD BE POSTED.

SNOW SHOWERS MONDAY INTO EARLY TUESDAY...MAY ACCUMULATE A FEW
INCHES. A SNOW ADVISORY MAY BE WARRANTED IN COUNTIES MOST PRONE
TO UPSLOPE SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Buchanan

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Drought, Dickenson

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Dickenson forecast zone
Reported by
Trained Spotter
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67666, 67667.